Alert archive / Virginia / Flash Flood Warnings in 2004
Flash Flood Warning 16, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at Jul 27, 2004, 7:58 PM EDT for Chesterfield County, Henrico County, City of Richmond, Virginia. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2004, 7:58 PM EDT (23:58 UTC)
- Expired
- Jul 27, 2004, 9:30 PM EDT
- In force
- 92 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
Counties Chesterfield County, VA, City of Richmond, VA, Henrico County, VA
The radar
The Norfolk radar (KAKQ), 70 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 12.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 461 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 553 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KAKQ 272359
FFWAKQ
VAC041-087-760-280130-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
758 PM EDT TUE JUL 27 2004
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CHESTERFIELD COUNTY IN CENTRAL VIRGINIA
CITY OF RICHMOND IN CENTRAL VIRGINIA
HENRICO COUNTY IN CENTRAL VIRGINIA
* UNTIL 930 PM EDT
* AT 755 PM EDT...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM 6
MILES WEST OF CHESTER...MOVING NORTHEAST AT 20 MPH.
* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
5 MILES NORTHWEST OF CHESTER BY 805 PM EDT
3 MILES NORTHWEST OF BELLWOOD BY 810 PM EDT
OVER BENSLEY BY 815 PM EDT
4 MILES SOUTHEAST OF DOWNTOWN RICHMOND BY 830 PM EDT
OVER EAST HIGHLAND PARK BY 845 PM EDT
2 MILES NORTHWEST OF HIGHLAND SPRINGS BY 850 PM EDT
ALTHOUGH ADDITIONAL RAINFALL AMOUNTS SHOULD BE LESS THAN AN INCH
OVER THE NEXT 90 MINUTES...SEVERAL INCHES HAVE ALREADY FALLEN AND
HAVE CAUSED FLOODING IN THE WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
LAT...LON 3768 7746 3764 7744 3758 7737 3756 7728
3754 7723 3752 7722 3726 7751 3734 7765
3736 7768 3738 7768
$$
BROWN1 follow-up statement
000
WGUS71 KAKQ 280128
FFSAKQ
MDC019-280145-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
925 PM EDT TUE JUL 27 2004
...THE FLASH FLOOD WARNING FOR DORCHESTER COUNTY IS CANCELLED...
THE HEAVY RAINS THAT PROMPTED THE FLASH FLOOD WARNING...HAVE
DIMINISHED...AS A RESULT THE FLASH FLOOD WARNING FOR DORCHESTER
COUNTY HAS BEEN CANCELLED. WHILE RAIN WILL CONTINUE ACROSS THE
COUNTY FOR THE NEXT FEW HOURS...IT IS NOT EXPECTED TO CAUSE FLOODING
THAT IS A THREAT TO LIFE OR PROPERTY.
LAT...LON 3826 7606 3828 7617 3827 7617 3823 7613
3823 7615 3834 7615 3838 7623 3837 7624
3831 7624 3833 7627 3834 7627 3834 7627
3832 7624 3850 7634 3854 7622 3853 7628
3862 7621 3857 7604 3870 7589 3865 7571
3856 7572
$$
MALOITWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 5:49 PM EDT, 2 hours 9 minutes earlier.
Area forecast discussion, Jul 27, 5:49 PM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WAKEFIELD VA 549 PM EDT TUE JUL 27 2004 .SHORT TERM... HAVE EXTENDED FLOOD WATCH FOR TONIGHT FARTHER EAST...AS CONVECTIVE LINE HAS SET UP FROM GA TO NJ...WHICH CORRESPONDS NICELY TO A 20KT 850 JET ANALYZED IN THE RUC. THE RUC HAS THIS JET SLOWLY SLIDE EASTWARD OVERNIGHT...AS THE UPPER JET THEN COMES INTO PLAY...THUS THE REASON FOR EXPANDING THE WATCH. WILL CONTINUE TO MONITOR FOR POTENTIAL FOR FURTHER EXPANSION. && .PREV DISCUSSION... COLD FRONT MOVES IN AND STALLS ACROSS THE AREA THEN GRADUALLY DISSIPATES. PLENTY OF MOISTURE MOVING N ACRS THE AREA AHEAD OF A COLD FNT FM THE W. THIS FRONT SLOWLY MOVES TO THE ERN PART OF THE AREA BY WED NIGHT. MODELS SHOW GOOD DIVG ALOFT DEVELOPING OVR THE AREA FM 00Z TO 06Z TONIGHT AND THIS SHD AIDE THE CONVECTION. BY WED WITH CONVG ALONG THE FNT AND ANOTHER GOOD DIVG ALOFT DEVELOPING AGAIN PLENTY OF CONVECTION. SOME SHR THIS AFTN WITH 85H WINDS AT 20 KTS BUT THIS SHD WEAKEN BY WED NIGHT. ETA MODEL TRIES TO MOV THE PRECIP OFF THE CST WED NIGHT BUT WL GO WITH THE GFS AND SLOWER SOLUTION. WL GO CLOSE TO MAV GUIDANCE ON TEMPS. BERMUDA HI SETS UP ACRS THE CWA BY FRI AS FNT DISSIPATES. BUT ALL MODELS STILL SHOW PLENTY OF MOISTURE ACRS THE AREA JUST TRYING TO FIND WHAT BOUNDARIES ARE AROUND EACH DAY. SO LEAVE A CHC OF TSTMS EACH DAY. TEMPS WL BE NEAR NORMAL WITH SUNSHINE IN THE AM THEN MORE CLDS BY AFTN. VFR OUTSIDE OF THE TSTMS BUT TSTMS COULD PUSH CONDS TO IFR. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...FLOOD WATCH MDZ021. VA...FLOOD WATCH VAZ048-049-060>076-079-080 NC...NONE. MARINE...NONE. && MALOIT
Hazardous weather outlook, Jul 27, 5:35 AM EDT, 14 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 535 AM EDT TUE JUL 27 2004 VAZ048-049-060>062-067>069-280900- AMELIA VA-CUMBERLAND VA-FLUVANNA VA-GOOCHLAND VA-LOUISA VA- NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD VA- 535 AM EDT TUE JUL 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY... SHOWERS AND THUNDERSTORMS AHEAD OF A SLOW MOVING COLD FRONT WILL OVERSPREAD THE AREA. RAINFALL RATES OF UP TO TWO INCHES PER HOUR WILL FALL ON GROUND ALREADY SATURATED FROM RECENT RAINS. THIS MUCH RAINFALL COULD CAUSE FLOODING OF CREEKS AND STREAMS...AS WELL AS URBAN AREAS. SEE WBCFFAAKQ FRO MORE DETAILS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY. MDZ021>025-NCZ012>017-030>032-102-VAZ063>066-070>100-280900- ACCOMACK VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-DINWIDDIE VA- DORCHESTER MD-EASTERN CURRITUCK NC-ESSEX VA-GATES NC-GLOUCESTER VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-PASQUOTANK NC-PERQUIMANS NC-PRINCE GEORGE VA- RICHMOND VA-SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD- YORK VA- 535 AM EDT TUE JUL 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...THOUGH LOCALLY HEAVY RAINFALL MAY OCCUR IN ANY THUNDERSTORM LATER TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN... SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL WEDNESDAY AS A COLD FRONT STALLS OVER THE AREA. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 44
In the hours before
Special weather statement, Jul 27, 6:04 PM EDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 604 PM EDT TUE JUL 27 2004 VAZ065>068-079-080-272300- AMELIA VA-BRUNSWICK VA-DINWIDDIE VA-LUNENBURG VA-MECKLENBURG VA-NOTTOWAY VA- 604 PM EDT TUE JUL 27 2004 ...STRONG THUNDERSTORMS MOVING THROUGH SOUTH CENTRAL VIRGINIA... AT 604 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 18 MILES SOUTH OF MANNBORO...OR ABOUT 7 MILES SOUTHEAST OF BLACKSTONE...MOVING NORTHEAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR DARVILLS...AND...WELLVILLE AT 610 PM EDT...WILSONS AT 615 PM EDT...HEBRON AT 620 PM EDT...AMMON...AND... FORD AT 625 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE DUNDAS AND FORT PICKETT. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...AND GUSTY WINDS UP TO 30 MPH. TORRENTIAL RAINFALL RATES OF 2 TO 2.5 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. BROWN
Local storm report, Jul 27, 6:57 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
657 PM EDT TUE JUL 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0653 PM FLOOD DOWNTOWN RICHMOND 37.53N 77.47W
07/27/2004 CITY OF RICHMOND VA TRAINED SPOTTER
STREET FLOODING NEAR THE BOULEVARD AND I 95
&&
FOSTERSpecial weather statement, Jul 27, 7:00 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 700 PM EDT TUE JUL 27 2004 VAZ065-070-071-073-079>081-085-087-088-280000- BRUNSWICK VA-CHESTERFIELD VA-DINWIDDIE VA-GREENSVILLE VA-HENRICO VA-KING AND QUEEN VA-MECKLENBURG VA-MIDDLESEX VA-PRINCE GEORGE VA-SUSSEX VA- 700 PM EDT TUE JUL 27 2004 ...STRONG THUNDERSTORMS CONTINUE MOVING THROUGH CENTRAL VIRGINIA... AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM FROM 6 MILES NORTH OF HOPEWELL TO 14 MILES SOUTH OF BRODNAX...OR FROM 6 MILES NORTH OF HOPEWELL TO 8 MILES NORTHEAST OF WARRENTON...MOVING NORTHEAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR MCKENNEY AROUND 715 PM EDT DINWIDDIE AROUND 730 PM EDT KING AND QUEEN COURTHOUSE AROUND 745 PM EDT PETERSBURG AROUND 800 PM EDT EXPECT FREQUENT LIGHTNING...WIND GUSTS UP TO 30 MPH...LOCALIZED FLOODING...AND TOREENTIAL DOWNPOURS WITH THESE STORMS. BROWN
Local storm report, Jul 27, 7:06 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
706 PM EDT TUE JUL 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0701 PM FLASH FLOOD MIDLOTHIAN 37.50N 77.64W
07/27/2004 CHESTERFIELD VA NWS EMPLOYEE
STREET FLOODING ON HULL STREET AND GENITO ROAD
&&
FOSTERLocal storm report, Jul 27, 7:18 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
718 PM EDT TUE JUL 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD 2 SE DOWNTOWN RICHMOND 37.51N 77.45W
07/27/2004 CITY OF RICHMOND VA AIRPLANE PILOT
BAINBRIDGE STREET UNDER WATER
&&
FOSTERLocal storm report, Jul 27, 7:34 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
734 PM EDT TUE JUL 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0725 PM FLASH FLOOD 10 S CHURCH CREEK 38.36N 76.15W
07/27/2004 DORCHESTER MD LAW ENFORCEMENT
6 INCHES OF WATER ACROSS ROUTE 335
&&
PFMThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 6:30 PM EDT | Flash Flood Warning | AKQ | Hanover, Henrico, City of Richmond | 90 min |
| Jul 27, 7:23 PM EDT | Flash Flood Warning | AKQ | Northumberland, Westmoreland | 2 hr |
Nearby
Flash Flood Warnings in Virginia, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.